July 1, 2001- Visual Loss After Thioridazine Overdose
A 29-year-old man was admitted to the emergency department in an unconscious state after ingesting over 1500 mg of thioridazine and a moderate amount of alcohol. Two years earlier, the patient had been maintained on thioridazine, 100 mg/day. He left the hospital the next morning without further assessment.
Eleven days later, he visited a general practitioner complaining of decreased vision since the overdose and was referred to an ophthalmologist. His visual acuity was 3/60 and 2/60 in his right and left eyes, respectively; his pupils were dilated and he had sluggish, minimal reaction to light.
Retinal pigmentation has long been associated with thioridazine. Reports of retinal damage with doses of 1,200 mg daily and above limited the dose to 800 mg daily. This was believed to provide an adequate safety margin. In this case, the overdose was high enough to trigger the acute damage.
If you or a loved one has suffered an injury as a result of taking any drug or supplement, call Law Offices of Robert Dourian now at 800-790-8856 or CLICK HERE TO SUBMIT A SIMPLE CASE FORM. The initial consultation is free of charge, and if we agree to review your case, we will work on a contingent fee basis, which means we get paid for our services only if there is a monetary award or recovery of funds. Don't delay! You may have a valid claim and be entitled to compensation for your injuries, but a lawsuit must be filed before the statute of limitations expires.